Ohio, 2018

Winter Weather in Ohio, January 8, 2018

January 8, 2018 · NWS ILN · 7 events in 7 counties and zones

On Monday, January 8th, warm air and rain overspread the Ohio Valley from the southwest. As the region was coming out of a cold snap, this rain froze in some areas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

On Monday, January 8th, warm air and rain overspread the Ohio Valley from the southwest. As the region was coming out of a cold snap, this rain froze in some areas. Side roads were hazardous, while the more traveled routes were generally trouble-free. Along with the rain there was some snow mixed in, with a few locations getting a half inch of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 7, 10:39 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 7, 10:39 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1039 PM EST Sun Jan 7 2018

.SYNOPSIS...
A quick moving storm system will bring a wintry mix of
precipitation to the region late tonight into Monday. A brief
shot of cold air will return for Monday night. A much warmer
airmass will move into the region for mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Temperatures continue to run warmer than most if not all
guidance including the HRRR and RAP. This makes for a
challenging forecast because while the bias is known at the
surface, it is not clear whether that cold bias exists through
the lower levels which will be crucial for determining
precipitation type.

Currently low levels are very dry and so there should be some
decrease in temperatures due to wet bulbing. But how much will
occur is in question.

It looks like most if not all precipitation will start as
liquid, although cannot rule out some ice pellets mixing in.
Whether air temperatures are above or below freezing, the
precipitation should freeze on contact with the surface as most
road sensors indicate that the pavement is below freezing. And
the road temperature model continues to indicate that road
surfaces should come up to around freezing but not warm above
that until precipitation moves out.

Slightly cooler air working in behind a short wave could cause a
mix or change to snow in northwest counties late tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Around 12Z Monday, the base of the shortwave will be swinging
into the region. Latest model soundings are showing that as the
trof swings through during the morning, that cooler air aloft
will work into the region. This will drop temperatures in the
warm nose below freezing, changing the pcpn to mainly snow.
Pockets of freezing rain or sleet will still be possible.

Latest road temperature models are showing the sfc temps will
stay below freezing until around noon and then they jump above
freezing. If correct this should help with the evening commute.
Will leave the end of the advisory timing as is for now.

Models quickly push the backedge of the steadier pcpn e of the
region between 18-00Z. However, it looks like the low clouds
will hang around and with drier air filtering in aloft, drizzle
may form during the afternoon and will linger into Monday night.
With temperatures falling back below freezing Monday night, the
drizzle is expected to change over to freezing drizzle.

Expect highs Monday in the upper 30s. with lows back into the
20s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Dry conditions will be in place for the day on Tuesday.  Light
moisture begins to move into the region Tuesday night.  There will
be the potential on the leading edge of the precipitation that some
light freezing rain or freezing drizzle will be possible as
temperatures will be around freezing.  Temperatures will warm as the
night progresses however therefore any freezing precipitation will
be changing over to rain.  There will be the potential also with
lots of low level moisture for fog beginning Tuesday night through
Wednesday night. The worst and most widespread fog will be Wednesday
evening into Wednesday night.  Winds will pick up for Thursday
allowing for fog to dissipate.

As southerly flow increases on Thursday temperatures will be able to
rise into the 50s and potentially into the 60s. Widespread rain will
move into the region Thursday night.  There are several model
discrepancies on how quickly the cool air moves into the region
Thursday night into Friday night.  This will have large implications
on precipitation type and potential weather impacts.  Mixed
precipitation and snowfall will be possible during this time and
this event will have to be watched carefully as the week progresses.

By Saturday precipitation should be all in the form of snow and
there could be some banding of snow leading to additional snow
accumulations on Saturday.  With winds off of the lake additional
lighter snow will be possible into Sunday.  Cooler air will be in
place as the weekend progresses.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
VFR conditions will continue into the early part of the TAF
period with a 4-7kft deck eventually spreading in. Precipitation
will work across the area after 06Z. Expect this to start as
light freezing rain with the potential for some ice pellets to
mix in. Precipitation type will transition to snow at all
terminals except in the Cincinnati area. There it appears that
precipitation will remain as freezing rain or perhaps even
become rain. Ceilings will lower into MVFR and where snow occurs
visibilities will likely drop to IFR. Bulk of the precipitation
will move east between 13Z and 16Z. However, ceilings will be
lowering to IFR and in this low deck some lingering
flurries/freezing drizzle/drizzle will be possible. IFR ceilings
will likely persist until late in the TAF period. A low level
jet will translate across the area with the precipitation. This
will provide enough speed shear to warrant continuation of low
level wind shear in the TAFs.

OUTLOOK...MVFR to IFR ceilings will likely continue into Monday
night. MVFR ceilings and visibilities possible again late
Tuesday night through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 2 PM EST Monday for OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory until 2 PM EST Monday for KYZ089>100.
IN...Winter Weather Advisory until 2 PM EST Monday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...JGL/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...
Hazardous weather outlook, Jan 7, 3:58 PM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
358 PM EST Sun Jan 7 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-082100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
358 PM EST Sun Jan 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
EST MONDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another chance of icing will occur Tuesday night when an area of
rain moves in overnight when surface temperatures are in the upper
20s to lower 30s.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-082100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
358 PM EST Sun Jan 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
EST MONDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Darke

When
January 8, 12:00 AM EST to 2:00 PM EST
Where
Darke forecast zone
Reported by
Department of Highways
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The county garage measured a half inch of snow.

Winter Weather, Shelby

When
January 8, 12:00 AM EST to 2:00 PM EST
Where
Shelby forecast zone
Reported by
Department of Highways
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The county garage measured three quarters of an inch of snow.

Winter Weather, Montgomery

When
January 8, 12:00 AM EST to 2:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton Airport received 0.3 inches of snow. The Wright-Brothers Airport (MGY) indicated that .17 inches of freezing rain accumulated there, but this observation is not supported. It is more likely that a glaze to a few hundredths of an inch of ice occurred at this location.

Winter Weather, Clinton

When
January 8, 12:00 AM EST to 2:00 PM EST
Where
Clinton forecast zone
Reported by
ASOS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The Wilmington ASOS indicated that 0.09 inches of ice accumulated. The nearby NWS office did not record any ice accumulation, with just a trace of snow falling.

Winter Weather, Franklin

When
January 8, 12:00 AM EST to 2:00 PM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The OSU ASOS indicated that 0.08 inches of ice accumulated. The Columbus ASOS recorded 0.04 inches of ice with 0.7 inches of snow.

Winter Weather, Licking

When
January 8, 12:00 AM EST to 2:00 PM EST
Where
Licking forecast zone
Reported by
Department of Highways
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The county garage located 5 miles south of Heath reported a half inch of snow. The Newark ASOS indicated that 0.02 inches of ice accumulated.

Winter Weather, Fairfield

When
January 8, 12:00 AM EST to 2:00 PM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The county garage located 2 miles south of Lancaster reported a half inch of snow. The ASOS in Lancaster (LHQ) indicated that 0.04 inches of ice accumulated.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735041, 735042, 735043, 735044, 735045, 735046, 735047.